Georgia, 2012

Hail and Damaging Winds in Georgia, August 2, 2012

August 2, 2012 · NWS TAE · 3 events in 2 counties and zones

A subtle upper level shortwave affected the area from north to south during the day. The airmass was unstable with SBCAPE values in the 2500-3000 j/kg range during the afternoon hours with high delta thetae values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A subtle upper level shortwave affected the area from north to south during the day. The airmass was unstable with SBCAPE values in the 2500-3000 j/kg range during the afternoon hours with high delta thetae values. This provided a favorable environment for strong to severe thunderstorms with damaging wind being the main threat, although some large hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 2, 2:55 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 2, 2:55 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT Thu Aug 2 2012

.NEAR TERM [Rest of Today]...
Large scale upper level features of note include a large anticyclone
over TX and NM and a trough along the entire eastern seaboard all
the way from Maine to the FL Keys. A couple of short waves are noted
in the flow, once over MO and another over the Carolinas. Surface
analysis shows a weak pressure pattern over the area with a ridge to
the south and a trough to the north. Most of the stronger convection
today has developed in the vicinity of this trough. Steering flow is
bringing these storms southward into our GA zones. A few of these
storms have been severe and we continue to expect isolated pulse
severe storms to develop for the balance of the afternoon. The
primary threat will remain damaging wind gusts and large hail. Other
activity is developing along the sea breeze front over our FL
Panhandle zones.

&&

.SHORT TERM [Tonight Through Saturday Night]...
Scattered convection may linger into the early evening hours tonight
but the intensity of any storms should diminish with the loss of
daytime heating. By Friday, low to mid level flow will swing around
to the south (type 6). We based PoPs largely on sea breeze climo
with likely values in the favored FL zones tapering to 40 across the
northern zones. An easterly wave will cross the FL Peninsula
tomorrow and enter the eastern Gulf of Mexico over the weekend. By
Saturday, the short waves noted to the northwest and northeast of
the area will converge over the deep southeast with an upper low
cutting off by Saturday afternoon somewhere in the vicinity of FL.
This feature will then drift slowly to the west. The cyclonic
rotation and cooler mid levels temps associated with this feature,
and the influence of the surface wave, will help enhance convective
coverage on Saturday. For now, we show PoPs in the 50-60 percent
range across most of the area. However, these will need to be raised
if subsequent model runs continue to advertise this pattern. Temps
will be a couple of degrees above normal through the period.

As an aside, we do not buy the NAM solution of developing a cyclone
northeast of the Bahamas Friday night and then moving it northward
toward the Carolinas.

&&

.LONG TERM [Sunday through Thursday]...
By Sunday the Atlantic Ridge strengthens over the region. A trof
associated with a Low moving east through the Great Lakes will be
making its way into the Miss. river valley. By Monday and Tuesday
PoP chances elevate to between 40 and 50 percent due to added
moisture from the tropics and the arrival of the trof into our CWA.
Temperatures can be expected to reach the mid 90s in most areas and
dip into the low to mid 70s each night. Current GFS and Euro runs
keep Tropical Depression Five well to the south of our area through
the period. Both models bring what would be Ernesto into the Yucatan
Peninsula on Thursday on a westerly track. At this time it appears
that the quick exit of the eastern seaboard trof on Tuesday and
subsequent rebuilding of the ridge over the southeast will keep this
system on its current westerly track.

&&

.AVIATION...
[Through 18Z Friday] Will be keeping a close watch on the
terminals for the remainder of this afternoon and evening, as
showers and thunderstorms continue to develop and move generally
southward across the region. At present, ABY is the only Taf site to
contain a convective tempo, but some amendments will likely be
needed as the day wears on.

&&

.MARINE...
A ridge of high pressure will be positioned south of the area
through Friday keeping winds light onshore. A tropical wave will
then move west across the area over the weekend swinging winds
around to the east and southeast. A trough will establish itself
north of the waters early next week with a ridge to the south. This
will bring a return to light onshore winds.

&&

.FIRE WEATHER...
Afternoon Relative Humidity levels are expected to remain above
critical thresholds for the next week, so red flag conditions are
not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  93  73  94  72 /  30  60  40  60  30
Panama City   76  92  76  90  74 /  20  50  30  40  30
Dothan        74  94  73  92  73 /  20  50  40  60  30
Albany        74  94  73  94  73 /  40  40  40  50  30
Valdosta      73  94  72  93  71 /  30  50  30  50  30
Cross City    73  92  71  93  71 /  30  50  20  50  30
Apalachicola  77  90  76  90  74 /  30  50  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

SHORT TERM/MARINE...Wool
LONG TERM...Camp/Walsh
AVIATION/FIRE WEATHER...Godsey/Gould
Hazardous weather outlook, Aug 2, 1:05 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM EDT THU AUG 2 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-031100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 AM EDT THU AUG 2 2012 /105 AM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS COULD BE ON THE STRONG
SIDE WITH AN ISOLATED SEVERE STORM POSSIBLE. THE MAIN THREATS WITH
ANY STORMS ARE EXPECTED TO BE GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH MID-WEEK NEXT WEEK. THE THREAT
FOR ORGANIZED SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Aug 2, 11:55 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT THU AUG 2 2012

FLZ014-015-114-115-021800-
INLAND GULF FL-COASTAL GULF FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-
1155 AM CDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN AND GULF
COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 100 PM CDT/200 PM EDT/

AT 1152 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF PORT ST. JOE...OR NEAR HOWARD
CREEK...MOVING WEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2965 8534 2972 8540 2975 8540 2975 8539
      2969 8535 2970 8532 2981 8531 2988 8536
      3007 8530 2998 8502 2971 8504 2969 8517
      2969 8509 2967 8521 2967 8533
TIME...MOT...LOC 1654Z 095DEG 10KT 2989 8513

38-GODSEY
Local storm report, Aug 2, 12:25 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     4 N WHITE CITY          29.94N 85.22W
08/02/2012                   GULF               FL   911 CALL CENTER

            A COUPLE OF TREES REPORTED DOWN.

&&

GODSEY
Special weather statement, Aug 2, 1:36 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
236 PM EDT THU AUG 2 2012

GAZ127-021930-
WORTH GA-
236 PM EDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL WORTH
COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 330 PM EDT

AT 231 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR POULAN...MOVING EAST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3157 8367 3157 8365 3149 8365 3148 8367
      3144 8367 3143 8365 3136 8366 3134 8386
      3151 8391 3160 8368
TIME...MOT...LOC 1836Z 255DEG 3KT 3145 8379

38-GODSEY
Special weather statement, Aug 2, 1:59 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM EDT THU AUG 2 2012

GAZ124-126-021945-
TERRELL GA-LEE GA-
259 PM EDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN LEE AND
EASTERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA...

* UNTIL 345 PM EDT

AT 255 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SMITHVILLE...MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3192 8417 3167 8415 3168 8444 3192 8439
      3191 8437 3188 8435 3191 8435 3192 8434
TIME...MOT...LOC 1859Z 003DEG 4KT 3185 8429

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
August 2, 2:55 PM EST to 3:20 PM EST
Where
Terrell County, 1 mi E of Dawson to 1 mi W of Dawson
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.770, -84.423

Several trees were blown down on homes and cars through the city of Dawson. Many power lines were also down with widespread power outages. Monetary damage was estimated.

Hail, Terrell

When
August 2, 2:57 PM EST to 3:00 PM EST
Where
Terrell County, Dawson
Measured
1 in hail
Reported by
County Official
Coordinates
31.770, -84.440

The Terrell county 911 call center reported quarter size hail falling in Dawson and lasting for a few minutes.

Thunderstorm Wind, Baker

When
August 2, 6:29 PM EST to 6:32 PM EST
Where
Baker County, 2.47 mi WNW of Newton to 1.71 mi W of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.322, -84.370

Multiple trees were blown down along highway 37 with multiple trees and power lines down along Highway 200 near Newton. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388657, 388656, 388658.